Caution Needed When Choosing Seizure Drugs for People with HIV/AIDS
A new guideline issued by the American Academy of Neurology recommends doctors use caution when choosing seizure drugs for people with HIV/AIDS to avoid potential drug interactions. The guideline, which was co-developed with the International League Against Epilepsy (ILAE), is published in the January 4, 2012, online issue of Neurology®, the medical journal of the American Academy of Neurology and in Epilepsia, the journal of the ILAE.
Seizures and seizure disorders are common in people infected with HIV, with more than one in 10 patients experiencing seizures.
According to the guideline, when certain seizure drugs are combined with certain HIV/AIDS drugs, one or more of the combined drugs may become less effective or more toxic. Seizure drugs that decrease HIV/AIDS drug levels, such as phenytoin, phenobarbital and carbamazepine, may cause HIV/AIDS drugs to fail.
“It is important that patients know exactly which drugs they are taking and provide that information to all prescribing health care providers caring for them,” said lead guideline author Gretchen L. Birbeck, MD, MPH, DTMH, of Michigan State University in East Lansing, Mich., and a Fellow of the American Academy of Neurology. “Doctors may need to watch and adjust drug doses in people with HIV/AIDS who take seizure drugs.”
Evidence shows that seizure and HIV/AIDS drug choices are limited in developing countries, causing the risk of drug interactions to be higher in those countries. “Future research should target epilepsy and HIV/AIDS drug combinations where choices are limited, such as in developing countries, to better understand the risk of these drug interactions,” said Birbeck.
The guideline also found people with HIV/AIDS who also have seizures may possibly have fewer drug interactions if treated with the correct dosage of seizure drugs recommended in the guideline. Learn more about the guideline’s recommendations at http://www.aan.com/guidelines
Back To All News